People’s Pharmacy: Ice cream soothes patient’s migraine
Q. You recently wrote about an ice-cream cure for a migraine. I am a lifetime sufferer. While in the throes of a multiday migraine, I ate ice cream too fast and got “brain freeze.” My migraine disappeared. This has been my best remedy for about 20 years now, and I hope it will work for someone else.
A. Doctors call brain freeze sphenopalatine ganglioneuralgia. It can be very painful. It occurs when very cold foods or beverages like slushies or ice cream numb the nerves in the roof of the mouth.
You are the second person to tell us that an ice-cream headache stopped a more prolonged and serious migraine. Those who do not get relief, however, may wish to consult our Guide to Headaches and Migraines for other treatments. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. M-98, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. I have suffered from hives for about eight years. I was prescribed Zyrtec (cetirizine) and have been using it daily since. It has greatly alleviated the hives.
During the past few years, though, it has caused the side effects of dry mouth and dry eye. The result has been periodontal problems.
Only yesterday I connected the dots between cause and effect: Zyrtec for hives led to dry mouth and dry eyes; dry mouth has led to a failure to control bacteria and fungi in the mouth, which has led to periodontal problems, cracked lips and sores in my mouth.
I have decided to cease taking Zyrtec. Is there an effective treatment for chronic hives that does not have these side effects?
Astonishingly, although I provided all of my health care providers (family physician, allergist, dentist and periodontist) with a list of my medications and supplements, none of them suggested that I had dry mouth and that Zyrtec played a role.
A. A surprising number of medications can cause dry mouth. They include allergy medicines such as cetirizine (Zyrtec), desloratadine (Clarinex) and diphenhydramine (Benadryl), antidepressants like duloxetine (Cymbalta) and escitalopram (Lexapro), and sleeping pills such as zolpidem (Ambien), to name a few. As you point out, a dry mouth can have serious consequences for dental health.
Herb expert James Duke, Ph.D., suggests freeze-dried stinging nettle leaf (Urtica dioica) to treat hives. Although the evidence for this treatment is not strong, the capsules don’t appear to cause dry mouth.
Q. For the past eight years, I have had numbness in both feet and my right hand. I recently had foot surgery due to a bone displacement. I’d hoped that this might rectify the situation, but it has not.
The numbness is getting severe, and there are times when I feel like I am walking on air, as there is no feeling whatsoever. It comes and goes but is becoming more and more frequent.
I just heard about zinc poisoning. I have been wearing dentures for about eight years, so I wonder if this could be the source of my problem. I see my podiatrist tomorrow and would be grateful for any information you can provide.
A. Too much zinc can cause neuropathy; numbness is sometimes a symptom of this condition. Dental adhesives have traditionally contained zinc because it enhances the sticking power. Manufacturers are reformulating their products, so look for a denture cream without zinc.
Joe and Teresa Graedon answer letters from readers.Email them via their website: www.PeoplesPharmacy.com.